Nebraska, 2006

Winter Storm in Nebraska, December 29 to 31, 2006

December 29 to 31, 2006 · NWS GLD · 3 events in 3 counties and zones

A second, major winter storm within one week brought a large area of heavy snowfall to all of eastern Colorado, southwest Nebraska and western Kansas. Two to three feet of snow fell in portions of east central Colorado and western Kansas, with snow totals ranking in the top ten all time highest storm totals for many reporting sites.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A second, major winter storm within one week brought a large area of heavy snowfall to all of eastern Colorado, southwest Nebraska and western Kansas. Two to three feet of snow fell in portions of east central Colorado and western Kansas, with snow totals ranking in the top ten all time highest storm totals for many reporting sites. Freezing rain also occurred over portions of northwest and north central Kansas with ice accumulations of 1/2-1, hampering clean-up efforts from the previous storm. The National Guard was called in to provide hay drops to stranded cattle. Interstate 70 and all area roadways were closed as a result of a combination of blowing and drifting snow and significant ice accumulations. Snow accumulations in southwest Nebraska counties included... Dundy: 8-15. Hitchcock: 12-15. Red Willow: 12-15. Damage estimates are not yet available.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Dec 29, 4:32 AM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Dec 29, 4:32 AM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
332 AM MST FRI DEC 29 2006

.DISCUSSION...WILL ISSUE A SINGLE WINTER STORM WARNING COVERING
THE ENTIRE FORECAST AREA FROM 12Z FRIDAY MORNING THROUGH 12Z
SUNDAY MORNING.

THE SLOWER AND MORE SOUTHERLY TRACK OF THE STORM SYSTEM DIGGING
INTO THE SOUTHWEST U.S. HAS DEFINITELY PANNED OUT...EVEN MORE SO
THAN ANTICIPATED...WITH DISAGREEMENTS BETWEEN THE GFS AND NAM IN
THE TRACK OF THE LOW CENTER CONTINUING AS IT LIFTS OUT ACROSS THE
CENTRAL PLAINS BY LATE SUNDAY. THE GFS ENDS UP BEING THE MORE
PROGRESSIVE MODEL BY LATE SUNDAY AND INTO MONDAY.  THE END RESULT
IS THE SYSTEM PUMPS SUBSTANTIAL AMOUNTS OF GULF MOISTURE INTO THE
HIGH PLAINS REGION WITH WARMER MOIST AIR OVERRIDING THE COOLER
NEAR SURFACE AIR...PRODUCING AN EXTENDED PERIOD OF FREEZING
PRECIPITATION...MAINLY IN THE EASTERN SECTIONS OF THE FORECAST
AREA.

MIXED PHASES OF PRECIPITATION ARE CURRENTLY OCCURRING ACROSS THE
FORECAST AREA THIS MORNING. WITH THE 12 HOUR QPF AMOUNTS RANGING FROM
ONE QUARTER TO OVER THREE QUARTERS OF AN INCH...PORTIONS OF THE
FORECAST AREA COULD SEE SOME ICE ACCUMULATION AMOUNTS NEAR A
QUARTER OF AN INCH ALONG WITH SNOW TODAY.

EXPECT MAINLY LIQUID/FREEZING PRECIPITATION TO CONTINUE IN THE
EASTERN SECTIONS TONIGHT AND SATURDAY WITH SNOW BECOMING MORE
WIDESPREAD IN THE WEST ALONG WITH AREAS OF BLOWING SNOW AS
NORTHERLY WINDS INCREASE TONIGHT AND TOMORROW. EVERYTHING SHOULD
CHANGE OVER TO ALL SNOW BY SATURDAY NIGHT. TOTAL SNOW ACCUMULATIONS
ARE STILL SHOWING A BROAD RANGE OVER THE FORECAST AREA WITH LESSER
AMOUNTS OF SNOW AROUND 6 INCHES IN THE EAST DUE TO THE LATER
CHANGE OVER WITH NEARLY 18 INCHES STILL ADVERTISED ACROSS PORTIONS
OF THE FORECAST AREA.

COULD STILL SEE SOME SNOW AND BLOWING SNOW INTO SUNDAY...BUT
ACCUMULATIONS WILL BE LESS WITH WINDS BEGINNING TO TAPER OFF
SOMEWHAT...SO HAVE LEFT THE HIGHLIGHT OUT OF THAT TIME PERIOD AND
WILL LET SUBSEQUENT PACKAGES MAKE FURTHER ADJUSTMENTS.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WINTER STORM WARNING UNTIL 5 AM MST /6 AM CST/ SUNDAY FOR KSZ001-
     KSZ013-KSZ027.

     WINTER STORM WARNING UNTIL 5 AM MST /6 AM CST/ SUNDAY FOR KSZ002-
     KSZ003-KSZ014-KSZ028-KSZ041-KSZ042.

     WINTER STORM WARNING UNTIL 6 AM CST SUNDAY FOR KSZ004-KSZ015-
     KSZ016-KSZ029.

NE...WINTER STORM WARNING UNTIL 5 AM MST SUNDAY FOR NEZ079.

     WINTER STORM WARNING UNTIL 6 AM CST SUNDAY FOR NEZ080-NEZ081.

CO...WINTER STORM WARNING UNTIL 5 AM MST SUNDAY FOR COZ090-COZ091-
     COZ092.

&&

LOCKAHRT
Hazardous weather outlook, Dec 28, 7:06 AM CST, 22 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
606 AM MST THU DEC 28 2006

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291745-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
606 AM MST THU DEC 28 2006 /706 AM CST THU DEC 28 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THE EFFECTS OF A SIGNIFICANT AND PROLONGED WINTER STORM WILL
BEGIN TO BE FELT ACROSS THE TRI-STATE REGION AS A WINTRY MIX OF
PRECIPITATION MOVES ACROSS THE TRI-STATE REGION TODAY AND
TONIGHT. PRECIPITATION WILL START OUT AS RAIN TODAY...MIXING WITH
FREEZING RAIN AND LIGHT SNOW THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WINTER STORM WARNING HAS BEEN ISSUED FOR THE AREA WEST OF A
MCCOOK NEBRASKA TO GOVE KANSAS LINE WHILE A WINTER STORM WATCH IS
IN EFFECT ALONG AND EAST OF THIS LINE FROM FRIDAY MORNING THROUGH
EARLY SUNDAY MORNING.

THE STRONG STORM SYSTEM WILL MOVE EAST OF THE ROCKIES ON FRIDAY
AND ONTO THE CENTRAL PLAINS BY SUNDAY. A WINTRY MIX OF
PRECIPITATION WILL CONTINUE ACROSS THE REGION BEFORE TURNING TO
ALL SNOW BY EARLY SATURDAY MORNING. HEAVY SNOW ACCUMULATIONS OF
WELL OVER A FOOT ARE POSSIBLE ALONG WITH AREAS OF FREEZING
PRECIPITATION. NEAR BLIZZARD CONDITIONS WITH BLOWING AND DRIFTING
SNOW ARE ALSO POSSIBLE AS NORTH WINDS INCREASE TO BETWEEN 25 AND
35 MPH WITH HIGHER GUSTS ON FRIDAY AND SATURDAY.

IF YOU PLAN ON TRAVELING ACROSS THE TRI-STATE REGION BETWEEN
FRIDAY AND SUNDAY...BE PREPARED FOR HARSH WINTER TRAVEL
CONDITIONS AND THE POSSIBILITY OF PRIMARY AND SECONDARY
ROADWAYS...INCLUDING INTERSTATE 70...BECOMING IMPASSABLE DUE TO
THE SNOW AND BLOWING SNOW. TRAVEL SCHEDULES SHOULD BE ADJUSTED TO
ACCOMMODATE POSSIBLE ROAD CLOSURES AND AIRLINE DELAYS.

.SPOTTER INFORMATION STATEMENT...

PLEASE RELAY ANY PRECIPITATION REPORTS DURING THIS EVENT TO YOUR
LOCAL LAW ENFORCEMENT AGENCY OR THE NATIONAL WEATHER SERVICE.

LOCKHART

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Hitchcock

When
December 29, 6:00 AM CST to December 31, 6:00 AM CST
Where
Hitchcock forecast zone
Reported by
COOP Observer
Coordinates
40.176, -101.042 (the zone’s center; the record gives no point)

Snowfall totals averaged 12-15 across the county.

Winter Storm, Red Willow

When
December 29, 6:00 AM CST to December 31, 6:00 AM CST
Where
Red Willow forecast zone
Injuries
0 direct, 1 indirect
Reported by
COOP Observer
Coordinates
40.176, -100.477 (the zone’s center; the record gives no point)

Snowfall totals averaged 12-15 across the county. A woman was injured when her vehicle skidded on icy roads 6.5 miles south of McCook and rolled over. Accident occurred at 9:45 am Friday, December 29.

Winter Storm, Dundy

When
December 29, 7:00 AM MST to December 30, 11:00 PM MST
Where
Dundy forecast zone
Reported by
COOP Observer
Coordinates
40.176, -101.688 (the zone’s center; the record gives no point)

Snowfall totals ranged from 8 northwest, 12 central to near 15 in the southeast.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2006Every state in 2006This day in weather historyWarnings in Nebraska, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 9776, 9777, 9775.